Pyrazinamide Side Effects

Some side effects of pyrazinamide may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

For the Consumer

Applies to pyrazinamide: oral tablet

Along with its needed effects, pyrazinamide may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor immediately if any of the following side effects occur while taking pyrazinamide:

More common
  • Pain in large and small joints
Rare
  • Loss of appetite
  • pain and swelling of joints, especially big toe, ankle, and knee
  • tense, hot skin over affected joints
  • unusual tiredness or weakness
  • yellow eyes or skin

Some side effects of pyrazinamide may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

Rare
  • Itching
  • skin rash

For Healthcare Professionals

Applies to pyrazinamide: oral tablet

Cardiovascular

Cardiovascular side effects including at least one case of acute hypertension have been reported.

A 65-year-old female with pulmonary tuberculosis and blood pressure (BP) of 130/80 mm Hg experienced acute hypertension coincident with pyrazinamide therapy. She was prescribed a combination tablet containing 300 mg of rifampin, 150 mg of isoniazid, and 500 mg pyrazinamide. After she was administered the first dose, she reported an episode of intense headache and tachycardia that lasted 3 hours until she was admitted to the hospital. A physical exam revealed a supine BP of 170/110 mm Hg and pulse of 120 beats per minute. After antihypertensive therapy, her BP returned to baseline of 130/80 mm Hg and a rechallenge with the individual drugs one by one was conducted. When 500 mg of pyrazinamide was administered, she experienced acute hypertension of 170/110 mm Hg after 30 minutes.

Hepatic

A 52-year-old male experienced pyrazinamide-induced granulomatous hepatitis coincident with pyrazinamide therapy. He experienced hectic fever, chills, extreme fatigue, liver damage, and hyperuricemia about 4 weeks after initiating pyrazinamide (500 mg three times a day) therapy for a positive tuberculin skin test. A liver biopsy specimen revealed noncaseating epithelioid granulomas. The patient recovered soon after the discontinuation of pyrazinamide therapy.

Hepatic side effects have been reported the most frequently. These have included elevation of liver function tests, jaundice, nausea, vomiting, and malaise. Hepatotoxicity (1%) appears to be dose-related and may appear at anytime during therapy. At least one case of pyrazinamide-induced granulomatous hepatitis has also been reported.

Metabolic

Metabolic side effects have included increases in uric acid due to the inhibition of uric acid renal secretion. Although this metabolic reaction is usually asymptomatic, it may lead to the development of gout. Changes in blood glucose have also been reported.

Hematologic

Hematologic side effects including thrombocytopenia with purpuric lesions have been reported. Upon discontinuation of pyrazinamide, the platelet count returned to normal and the lesions resolved. Sideroblastic anemia with erythroid hyperplasia, vacuolation of erythrocytes, and increased serum iron concentration have been reported. Alterations in the blood clotting mechanisms have also been rarely reported.

Dermatologic

Dermatologic side effects have rarely included rash, urticaria, pruritus, skin pigmentation, desquamation, and photosensitivity.

Gastrointestinal

Gastrointestinal side effects have included nausea, vomiting, and anorexia.

Renal

Renal side effects have included dysuria and interstitial nephritis.

General

General side effects have included fever.

Hypersensitivity

A 59-year-old female experienced hypersensitivity hepatitis coincident with pyrazinamide therapy. She was admitted to the hospital because of fever and a nonketotic hyperosmolar syndrome. The assessment revealed diabetes mellitus type II and pulmonary tuberculosis. She was given isoniazid (225 mg), rifampin (450 mg), ethambutol (1000 mg), and pyrazinamide (1,250 mg). One month later, she presented with vomiting, abdominal pain, and fever. Physical examination revealed scleral and cutaneous jaundice. Laboratory tests showed elevated ALT (1,260 U/intl) and AST (1,680 U/intl). Drug-induced hepatitis was suspected. On day 1, her tuberculosis treatment was withdrawn and the patient improved. A rechallenge with the individual tuberculosis drugs one by one was conducted. When pyrazinamide was reintroduced, the patient experienced acute malaise, fever, arthralgia, perioral paresthesia, and vomiting. Twelve hours later, laboratory tests showed elevated AST (3,240 U/intl) and ALT (4,140 U/intl).

A 75-year-old male experienced erythema multiforme coincident with pyrazinamide therapy. The patient was admitted to the hospital for a thoracic tuberculosis cold abscess. He was started on isoniazid (200 mg per day), rifampin (600 mg per day), ethambutol (1200 mg per day), and pyrazinamide (1500 mg per day). After 26 days, thoracoabdominal and back circinate erythematous maculopapular lesions appeared without bullous lesions, mucous membrane involvement, or systemic symptoms. The diagnosis of erythema multiforme was confirmed by a biopsy. Erythema multiforme abated after discontinuation of the drugs. Five days later, rifampin and pyrazinamide were readministered: a back maculopapular urticarial eruption occurred, regressing again after withdrawal of the two drugs. A few days later, urticaria was again noted immediately after a single dose of pyrazinamide, leading to the definite discontinuation of the drug.

Hypersensitivity side effects have been reported rarely. At least one case of hypersensitivity hepatitis has been reported, in addition to a case of erythema multiforme.

Disclaimer: Every effort has been made to ensure that the information provided is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. This information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill , knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate safety, effectiveness, or appropriateness for any given patient. Drugs.com does not assume any responsibility for any aspect of healthcare administered with the aid of materials provided. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the substances you are taking, check with your doctor, nurse, or pharmacist.

Hide
(web2)